Title

A Rare Case of Risperidone-Induced Hypothermia and Thrombocytopenia

Document Type

Journal Article

Publication Date

5-1-2022

Journal

Cureus

Volume

14

Issue

5

DOI

10.7759/cureus.24836

Keywords

atypical antipsychotic; clinical psychiatry; hypothermia; risperidone; schizophrenia and other psychotic disorders

Abstract

Psychosis is a term defined in medical literature broadly as someone who has lost contact with reality. Psychosis is typically seen in multiple psychiatric disorders, for example, schizophrenia, bipolar disorder, and severe depression. It is also seen in patients abusing drugs and other underlying medical conditions like hepatic impairment, renal failure, etc. Typically, patients with psychosis will present with hallucinations, delusions, disorganized speech, and behavior. Patients with psychosis are usually treated with antipsychotic medications. There are two types of antipsychotics: typical and atypical antipsychotics. Typical antipsychotics have a low safety profile and are associated with side effects like pancytopenia, hyperthermia, and hypothermia. Therefore, physicians and other medical professionals try to avoid prescribing typical antipsychotics for long-term use. Risperidone, an atypical antipsychotic, is considered relatively safe in patients compared to other antipsychotics. This case study will see risperidone causing hypothermia and thrombocytopenia in a healthy 34-year-old patient.

Department

Epidemiology

Share

COinS